Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 39, NWS Duluth, MN

July 6, 2003Koochiching County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 6, 2003, 3:37 PM CDT for Koochiching County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 3:37 PM CDT (20:37 UTC)
Expired
Jul 6, 2003, 4:30 PM CDT
In force
53 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Koochiching County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 409 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WUUS53 KDLH 062037
SVRDLH
MNC071-062130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
335 PM CDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 430 PM CDT

* AT 335 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES SOUTHEAST OF LOMAN...OR ABOUT 17 MILES SOUTHWEST OF
  INTERNATIONAL FALLS...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PELLAND AROUND 355 PM CDT...
  ERICKSBURG AROUND 425 PM CDT...
  INTERNATIONAL FALLS AND RANIER AROUND 420 PM CDT...
  WESTERN PART OF VOYAGEURS NATIONAL PARK BY 430 PM CDT... 

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

DAMAGING HAIL UP TO ONE INCH IN DIAMETER AND DESTRUCTIVE WINDS OVER
60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING
AND STAY AWAY FROM WINDOWS. IF CAUGHT OUTDOORS GET INTO A DEPRESSION
SUCH AS A RAVINE OR DITCH.

LAT...LON 4848 9388 4829 9321 4859 9313 4880 9337

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT SUN JUL 6 2003

MAIN CONCERN IS SVR WEA LATER THIS AFTN...EXTENDING INTO 1ST PD.
EVERYTHING SEEMS TO BE COMING TOGETHER. DPTS IN UPR 60S TO LWR 70S
WILL PROVIDE PLENTY OF MSTR. LI/S HEADING FOR -10 BY 00Z...WITH
CAPES PUSHING 3000 J/KG. FNTL SYSTEM CURRENTLY OVR DAKOTAS WILL
PROVIDE A GOOD TRIGGER ABOUT THE TIME OF MAX HTG. SWODY1 GIVES MORE
DETAILS. UPR LVL JET NOT IN THE BEST POSITION...BUT CONSIDERING
OTHER FAVORABLE PARAMS...THIS IS A MINOR POINT. OTHW...MODELS IN
GOOD AGMT IN MOVG FNT THRU BTWN 00Z AND 06Z THIS EVE...THEN DRY
PUNCH MOVES INTO WRN GRT LKS RGN. ONE MORE VORT MAX SKIMS THE BORDER
ZONES...WITH SOME REMAINING LOLVL CYC FLOW. DYNAMICS AND AFTN HTG
MAY OVERCOME DRIER AIR...SO WILL KEEP THE SLGT POPS IN THE FAR N
FOR MON AFTN. ANOTHER S/WV SWINGS ACRS THIS SAME AREA ON TUE...SO
CHC POPS STILL LOOK RSNBL FOR THAT PERIOD AS WELL. TEMP GRIDS STILL
IN LINE WITH GUIDANCE AND CAA PATTERN THAT SETS UP NXT COUPLE OF
DAYS. NO CHGS NEEDED. SENDING THIS EARLY SO WE CAN WATCH DEVELOPING
CONVECTION.

.DLH...NONE.

ERF
Hazardous weather outlook, Jul 6, 7:30 AM CDT, 8 hours 7 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT SUN JUL 6 2003

...MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS THIS MORNING ARE EXPECTED TO BECOME MORE
NUMEROUS THIS AFTERNOON...AS A STRONG COLD FRONT APPROACHES FROM
THE WEST. SOME OF THE STORMS ARE EXPECTED TO BECOME SEVERE...
ESPECIALLY SOUTH OF A WALKER TO DULUTH LINE. DAMAGING WINDS...
LARGE HAIL AND TORNADOES WILL BE POSSIBLE WITH SOME OF THE
STORMS. THE SEVERE WEATHER IS EXPECTED TO LAST INTO TONIGHT...
BUT WILL END FROM WEST TO EAST AS THE FRONT MOVES EASTWARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:32 PM CDTSevere Thunderstorm WarningDLHKoochiching43 min
Jul 6, 2:38 PM CDTTornado WarningDLHKoochiching37 min
Jul 6, 3:21 PM CDTSevere Thunderstorm WarningDLHKoochiching24 min
Jul 6, 4:16 PM CDTSevere Thunderstorm WarningDLHSaint Louis59 min
Jul 6, 5:13 PM CDTSevere Thunderstorm WarningDLHSaint Louis62 min
Jul 6, 5:56 PM CDTSevere Thunderstorm WarningDLHItasca34 min
Jul 6, 6:24 PM CDTSevere Thunderstorm WarningDLHCass, Itasca51 min
Jul 6, 6:41 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis64 min
Jul 6, 6:45 PM CDTSevere Thunderstorm WarningDLHCass, Itasca30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.